Trial Work Period with Advanced Prostate Cancer with Extensive Bone Metastasis
During the early stages of my cancer diagnosis, I was told I only had about two and a half years to live. My wife, Cristy, and I received this wonderful news on May 22, 2017, from my main urological oncologist. Cristy immediately put a stop to any negative feelings or emotions that I might be experiencing. She is one that never gives in to negativity at any time.
Chemo pushed me to my limits
In the midst of my chemo infusions, I approached her lovely face mumbling, “I can’t do this anymore!” And I was deadly serious. The side effects of the Taxotere chemo infusions had taken a real toll on my body and spirit. I had lost forty-one pounds, lost all my hair, lost all my desire to eat, and worst of all lost nearly all hope. Cristy held me in her arms and encouraged me to continue to fight the good fight. She reminded me of all the people praying for me and how The Lord had blessed us so far.
During this, the worst breakdown of my initial chemo infusions, I was living on ice water and popsicles. I could not stand the feel of metal utensils in my mouth. All food made me extremely nauseous immediately followed by a quick jaunt to the bathroom. I began to think I would never be allowed to enjoy the taste of food again.
My community rallied around us
Cancer had forced me to seek disability from SSDI, Long Term Disability, and a disability retirement from my fulltime job of teaching and coaching. We also sought help from our local DHHR Office in the form of food stamps and insurance.
Many of our family members, close friends, community members, and local churches began a great effort to pray for me and to help us emotionally and financially. Prayer warriors from many hollers, towns, counties, states, and countries. We received letters, cards, messages through social media, texts, calls, and visits. Through the mail, we received prayer cloths and news that my family and I had been placed on many churches’ prayer lists.
The treatment that leveled out my PSA
Upon completion of my six Taxotere chemo infusions, my main oncologist decided I needed some time off from treatment. He would give me about a month or so to rest my body and start to recover from the harshness of the infusions. My PSA had dropped dramatically from a high of 1300 to a 2. The longer I rested, the more my PSA began to creep back up. First to a three and then to over a four and out of the normal range again.
The cancer center oncologist suggested we begin a treatment plan using Zytiga. Zytiga is an oral pill that is taken daily to battle your cancer cells. I was to begin a regiment of two 500 MG tablets daily with a 5 MG tablet in the morning and another at night. I had read many positive comments and testimonials concerning the good effects of Zytiga.
It was not long until I began to physically feel better. The emotional and mental side of things picked up as well when my PSA number began to come back down into the positive range. I am still on Zytiga and my PSA numbers have leveled out around .21 for seven months or so. At one point I reached my overall low PSA number at .20.
Looking into the SSDI Trial Work Period
As my body began to return to a normal appearance and a much better physical appearance, I began to take a closer look at a program called a Trial Work Period (TWP) offered by the SSDI. I was motivated to try the program mainly because my family was struggling badly with our low monthly income. It is a massive struggle to make ends meet with just a tiny amount from SSD, long term disability, and retirement disability. There were actually periods of several days within a month we had very little to eat.
I began to ponder a great deal about trying to go back to work full time under the SSDI’s Trial Work Period. First, I had to research all the advantages and disadvantages of this plan to return to the classroom after nearly three years. In my next article, I will cover all the hoops I had to jump through to begin my journey.
How much do you worry about prostate cancer coming back after treatment?